Q. I have taken statins to lower my cholesterol. Decreased libido was one of the many side effects I experienced. As things happen gradually, I hadn’t fully taken note of how my normal nighttime erections had virtually ceased.
I figured my lack of sexual interest was due to getting older. My wife felt I wasn’t as interested in her anymore.
During the first week after I stopped the statin, I had a sexual awakening like I was a teenager again. I didn’t realize how far I had deteriorated until my libido came roaring back. Any comment?
A. We have heard from other readers that statins (Crestor, Lipitor, lovastatin, simvastatin, etc) may sometimes contribute to sexual difficulties, and research confirms this (Drug Safety, July, 2009).
More recently, Italian researchers have reported a link between statin therapy and hypogonadism (reduced testosterone). Interfering with the production of cholesterol seems to alter hormone synthesis (Journal of Sexual Medicine, April, 2010). We are sending you our Guide to Cholesterol Control and Heart Health with more information on the pros and cons of statins and other ways to lower blood lipids.